Montana, 2012

High Wind in Montana, March 13, 2012

March 13, 2012 · NWS BYZ · 3 events in 3 counties and zones

A strong cold front approaching South Central Montana resulted in tight pressure gradients along the eastern foothills of the Beartooth/Absaroka Mountains. High winds were reported along the Red Lodge Foothills, as well as, through the Paradise Valley and Livingston areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front approaching South Central Montana resulted in tight pressure gradients along the eastern foothills of the Beartooth/Absaroka Mountains. High winds were reported along the Red Lodge Foothills, as well as, through the Paradise Valley and Livingston areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 13, 8:48 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 13, 8:48 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT TUE MAR 13 2012

.SHORT TERM...VALID FOR TDY AND WED...

ONLY A FEW MINOR TWEAKS TO GOING FORECAST. LOWERED WINDS FOR THE
MORNING PERIOD A BIT AS MIXING IS BEING SLOWED A BIT BY CLOUD
COVER. SEEING CONVECTION ACROSS A BIT OF THE CENTRAL AND WESTERN
ZONES AND THIS MAY INDICATE BETTER MOISTURE IS PRESENT ALOFT THAN
BUFKIT DATA SHOWS. THIS CLOUD COVER MAY LIMIT TEMPERATURES A BIT
THIS AFTERNOON BUT STILL WILL APPROACH RECORDS. WINDS LOOK ON TAP
FOR WESTERN ZONES BUT MAYBE A BIT SLOWER TO DEVELOP GIVEN THE
GREATER CLOUD COVER. RAISED RELATIVE HUMIDITIES A BIT THIS
AFTERNOON AS MINIMUM DEWPOINTS FOR THE DAY SHOULD BE OCCURRING NOW.
BORSUM

PREVIOUS DISCUSSION FOLLOWS...

EXPECT GUSTY TO STRONG WINDS ACROSS THE FORECAST AREA TODAY WITH
TEMPERATURES NEAR RECORD LEVELS...ALONG WITH DANGEROUS FIRE
CONDITIONS.

A DEEPENING LOW PRESSURE SYSTEM OFF THE NORTHWEST COAST WILL
CONTINUE TO BACK THE FLOW ALOFT TO THE SOUTHWEST TODAY WHILE AT
THE SAME TIME STRENGTHENING WIND SPEEDS. LATEST MODELS SHOW 700MB
WIND SPEEDS IN THE 50 TO 70 KT RANGE BY MID DAY OVER THE WESTERN
HALF OF THE FORECAST AREA...WITH THE STRONGEST WINDS IN A BAND
FROM LIVINGSTON TO ROUNDUP. MIXING POTENTIAL LOOKS STRONG ENOUGH
TO TAP THESE STRONGER WINDS AND BRING THEM DOWN TO...OR CLOSE TO
THE SURFACE. AS A RESULT HAVE BUMPED WIND SPEEDS UP TO JUST UNDER
HIGH WIND WARNING CRITERIA FOR LIVINGSTON...BIG TIMBER AND
NYE. LATEST MAV GUIDANCE FOR LIVINGSTON STILL INDICATING SUSTAINED
WINDS OVER 50 MPH THIS AFTERNOON SO MAY NEED TO UPGRADE THE
ADVISORY IN THE FOOTHILLS TO A WARNING LATER TODAY IF GUIDANCE IS
CORRECT. ALSO ADDED A HIGH WIND WARNING FOR WHEATLAND...NORTHERN
STILLWATER...GOLDEN VALLEY AND MUSSELSHELL COUNTIES. YELLOWSTONE
COUNTY WILL BE JUST ON THE EDGE OF THE STRONGEST WIND AXIS SO LEFT
IT OUT FOR NOW...BUT MAY NEED TO ADD IT LATER AS THE POSITION OF
THE STRONGEST WINDS BECOMES BETTER DEFINED. THERE IS A SLIGHT
CHANCE THAT CLOUD COVER COULD LIMIT HEATING ENOUGH TO PREVENT
OPTIMAL MIXING AND THUS KEEP STRONGER WINDS FROM MAKING IT TO THE
SURFACE. HOWEVER LATEST NAM AND GFS BRING A PERIOD OF CLEARING
ALONG AND JUST EAST OF THE DIVIDE THIS AFTERNOON THAT SHOULD AID
IN HEATING...ALONG WITH STARTING OUT WITH TEMPERATURES IN THE
LOWER 50S THIS MORNING. WINDS OVER THE EASTERN HALF OF THE
FORECAST AREA WILL BE GENERALLY OUT OF THE SOUTH AT 15 TO 30 MPH
WITH GUSTS IN THE 25 TO 35 MPH RANGE. TEMPERATURES THIS AFTERNOON
WILL BE NEAR RECORD LEVELS TODAY IN THE 65 TO 75 DEGREE RANGE.
MOISTURE WILL MOVE INTO THE WESTERN MOUNTAINS LATE THIS AFTERNOON
WITH SNOW DEVELOPING IN COOKE CITY BY EARLY EVENING. STRENGTH OF
THE DOWNSLOPE WINDS WILL PREVENT PRECIPITATION AND EVEN MOST CLOUD
COVER FROM MAKING MUCH PROGRESS INTO THE PLAINS INTO THIS EVENING.

COLD FRONT WILL SWEEP QUICKLY ACROSS THE AREA LATE THIS EVENING
INTO THE EARLY MORNING WEDNESDAY. WINDS WILL LIKELY PEAK IN
INTENSITY JUST AHEAD OF THE FRONT. IN ADDITION AREAS NEAR THE
MOUNTAINS SUCH AS RED LODGE AND SHERIDAN WILL ALSO SEE SOME VERY
GUSTY WINDS INTO THE EVENING AS THE PRESSURE GRADIENT HELPS
SUPPORT A MODERATE INTENSITY MOUNTAIN WAVE. ONCE THE FRONT MOVES
THROUGH WINDS WILL DIMINISH FAIRLY QUICKLY OVERNIGHT. THERE IS
DECENT MOISTURE WITH THIS SYSTEM HOWEVER THE UPPER FORCING IS
GOING TO STAY MAINLY NORTH OF THE FORECAST AREA. AS A RESULT WILL
SEE A SIMILAR SITUATION TO YESTERDAY WITH A QUICK BAND OF SHOWERS
SPREADING INTO THE PLAINS BUT COVERAGE AND ACCUMULATIONS WILL BE
LIMITED. WEST FACING MOUNTAIN SLOPES WILL SEE MORE SIGNIFICANT
PRECIPITATION CHANCES WITH UP TO HALF A FOOT OF SNOW IN THE
WESTERN BEARTOOTH/ABSAROKA MOUNTAINS.

PACIFIC HIGH PRESSURE WILL BUILD OVER THE AREA AT THE SURFACE ON
WEDNESDAY. THIS WILL BRING AN END TO MOST PRECIPITATION CHANCES
BY LATE MORNING. TEMPERATURES WILL BE MAINLY IN THE 50S
WEDNESDAY...SIMILAR TO MONDAYS HIGHS. A STRONGER AND MORE
SUBSTANTIAL STORM SYSTEM THAT WILL MOVE IN FOR THE WEEKEND WILL
TURN WINDS AROUND TO THE WEST AND SOUTHWEST AGAIN WEDNESDAY NIGHT
WITH POTENTIAL FOR GAP WINDS IN THE LIVINGSTON AND NYE AREAS ONCE
AGAIN. WARM ADVECTION COMBINED WITH THE STRONGER WINDS WILL KEEP
OVERNIGHT TEMPERATURES ON THE WARM SIDE OF SEASONAL ONCE AGAIN.
WESTERN MOUNTAINS WILL CONTINUE TO SEE PERIODS OF SNOW SHOWERS
WEDNESDAY NIGHT ON WEST FACING SLOPES.

FIRE WEATHER...RED FLAG WARNING REMAINS IN EFFECT FOR TODAY
THROUGH THIS EVENING FOR ALL AREAS BELOW 6000 FEET. STRONG
WINDS...VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL
COMBINE TO CREATE DANGEROUS GRASS FIRE CONDITIONS TODAY.
CONDITIONS WILL IMPROVE AS THE COLD FRONT MOVES THROUGH THIS
EVENING. CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MODELS CONTINUED TO SHOW UNCERTAINTY WITH THE PACIFIC TROUGH THAT
WILL AFFECT THE AREA THIS WEEKEND. GFS HAS TRENDED TOWARD THE SLOWER
EASTWARD TROUGH PROGRESSION SHOWN BY THE ECMWF. AHEAD OF THE
TROUGH...ZONAL FLOW ON THU WILL GIVE WAY TO SW FLOW BY FRI. BOTH
MODELS EJECTED SHORTWAVE ENERGY OUT OF THE TROUGH THROUGH THE AREA
ON FRI...BUT DIFFERED IN THE TRACK OF THE ENERGY. SW FLOW WILL
CONTINUE OVER THE AREA FRI NIGHT AND TURN MORE SOUTHERLY OVER THE
WEEKEND AS THE ELONGATED TROUGH APPROACHES SLOWLY FROM THE W. BOTH
MODELS CUT OFF A LOW S OF THE REGION ON TUE...BUT WERE DIFFERENT IN
THEIR DEPICTIONS OF HOW THE TROUGH AFFECTED THE AREA EARLY NEXT
WEEK.

THE WESTERN MOUNTAIN POPS THROUGH FRI WERE IN GOOD SHAPE. MODELS HAD
A 700 MB FRONT MOVING INTO THE AREA ON FRI SO HAVE EXPANDED SLIGHT
CHANCE POPS NE ALONG THIS FRONT. MOISTURE WILL INCREASE OVER THE
REGION THROUGH THE REMAINDER OF THE PERIOD DUE TO THE APPROACHING
TROUGH. A FRONTAL SYSTEM WILL ALSO MOVE SLOWLY THROUGH THE REGION.
MODELS HOWEVER DID NOT AGREE ON THE EVOLUTION OF THE FRONTAL SYSTEM
AND MOISTURE. MAIN CHANGES TO POPS AT THIS POINT WERE TO RAISE THEM
TO CHANCE OVER THE PLAINS SUN THROUGH MON AS THE FRONTAL SYSTEM AND
GOOD MOISTURE WERE DEPICTED OVER THE AREA. DUE TO THE UNCERTAINTY OF
THE PATTERN DID NOT CHANGE TEMPERATURES THROUGH THE PERIOD. THU AND
FRI STILL APPEARED TO BE THE WARMEST DAYS AND LATER SHIFTS MAY NEED
TO RAISE TEMPERATURES ON SAT IF THE MODELS CONTINUE TO SLOW DOWN THE
TROUGH. TEMPERATURES WILL BE NEAR SEASONAL VALUES MON AND TUE WITH
THE TROUGH IN THE AREA. ARTHUR

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. STRONG
SOUTHWEST WINDS WILL IMPACT AREA TERMINALS TODAY. THE STRONGEST
WINDS ARE EXPECTED GENERALLY FROM KBIL WEST THIS AFTERNOON
THROUGH EARLY EVENING. A COLD FRONT WILL MOVE ACROSS THE FORECAST
AREA BEGINNING LATE TONIGHT. GUSTY WINDS WILL CONTINUE THROUGH
EARLY WEDNESDAY MORNING. PRECIPITATION SHOULD REMAIN CONFINED TO
THE MOUNTAINS DURING THIS TIME. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 070 036/058 039/069 044/069 040/056 034/054 030/046
    0/N 22/W    00/B    12/W    22/T    33/W    33/W
LVM 066 037/054 037/063 043/061 036/050 028/048 025/042
    0/N 43/W    10/N    22/W    33/T    33/W    43/J
HDN 073 034/060 035/070 041/071 037/058 034/058 029/049
    0/N 22/W    00/B    01/B    22/T    22/W    33/W
MLS 075 034/057 035/070 044/073 041/061 035/059 031/048
    0/N 11/B    00/B    02/W    22/T    22/W    33/W
4BQ 074 034/062 036/069 041/072 040/063 039/061 032/050
    0/N 10/B    00/U    00/U    22/T    22/W    33/W
BHK 073 032/054 034/068 041/072 040/062 036/060 032/049
    0/N 10/B    00/U    00/U    22/T    22/W    23/W
SHR 071 033/060 035/065 038/069 036/058 031/055 027/045
    0/N 21/B    00/B    00/B    22/T    32/W    34/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 28-29-34-42-63.
     WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ZONES
      41-65-66.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT BELOW
      5000 FEET FOR ZONE 123.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 124>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONE 274.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 13, 4:01 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
501 AM MDT TUE MAR 13 2012

MTZ028>042-056>058-063>068-WYZ098-099-141115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
501 AM MDT TUE MAR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WIND GUSTS WILL DEVELOP LATE THIS
MORNING...GENERALLY WEST OF A ROUNDUP TO BILLINGS LINE. SUSTAINED
WINDS OF 35 TO 50 MPH WITH GUSTS OF 55 TO 70 MPH ARE EXPECTED IN
THESE AREAS AT TIMES TODAY INTO THIS EVENING. SUDDEN STRONG WIND
GUSTS WILL CREATE DANGEROUS CROSSWINDS ON MOST EAST TO WEST
ORIENTED ROADWAYS. ANY LOOSE OBJECTS MAY CREATE PROPERTY DAMAGE.
POWER OUTAGES ARE POSSIBLE DUE TO TREE AND POWER LINE DAMAGE. THE
STRONG WINDS WILL SUBSIDE BEHIND A COLD FRONT THAT WILL MOVE
THROUGH LATE THIS EVENING.

VERY WARM AND WINDY CONDITIONS WILL DEVELOP ACROSS THE REGION
TODAY. THE COMBINATION OF NEAR RECORD TEMPERATURES...LOW RELATIVE
HUMIDITY VALUES...WINDY CONDITIONS AND DRY GRASS WILL CREATE
DANGEROUS FIRE CONDITIONS ACROSS THE AREA TODAY INTO THIS EVENING.
CONDITIONS WILL IMPROVE BEHIND THE COLD FRONT LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Paradise Valley

When
March 13, 9:53 AM MST to 2:03 PM MST
Where
Paradise Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 42 mph with gusts to 65 mph were reported.

High Wind, Livingston Area

When
March 13, 3:50 PM MST to 8:00 PM MST
Where
Livingston Area forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 50 mph were reported at the Livingston Airport.

High Wind, Red Lodge Foothills

When
March 13, 4:50 PM MST to 8:00 PM MST
Where
Red Lodge Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Roscoe DOT site reported sustained winds of 40 mph with gusts to 58 mph. There were reports of damage in the west bench of Red Lodge with estimated gusts to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366488, 364074, 364072.